I have SVT and going to see a university of Penn doctor on Wednesday about an ablation. I also have skipped beats, pauses, all the annoying stuff that freaks me out sometimes. Heart issues run on both sides of my family, my dad has afib. I'm 43 and have had tachycardia since my late 20s. Here's my problem. I am fighting a pretty severe infection, first it was upper respiratory and was given amoxicillian. 6 days later, I am running fevers and having bad head aches. Went to urgent care and they changed the antibiotic to Avelox and also gave me steroids. I was reading about Avelox and it mentioned serious heart rhythm side effects - a rare heart called prolongation of QT interval. I am scared to death to take this. I did disclose to the doctor that I suffer from SVT but she didn't mention side effects or warnings. My question is.....has anyone had any reactions to this antibiotic? Are there any "heart friendly" antibiotics out there that I could ask to substitute? My head is in so much and I want to feel better but I don't want to kill myself over it. Thanks for any guidance anyone can provide.
Throughout my 54 years of SVT, I used all kinds of antibiotics, but never associated or linked any of them with increased incidents. I admit that none were an exotic variety; Amoxicillin, Penicillin, Azithromax, and a number of mycin's, and years ago, several months of tetracycline. Keep in mind that
these reactions are extremely rare, and cautionary notes are often included as a CYA for the drug company.
I found out by reading the manufacturer's insert and from this message board that I should not take any of the antibiotics ending in "mycin," or Biaxin because they can cause a possibly fatal heart rhythm. Seems like someone might have alerted me. I asked the EP and he said that mostly applies to IV antibiotics, but if I should start an antibiotic I should come by and have an ekg just to be on the safe side. Antibiotics can also interact with Coumadin. If these drugs are going to be prescribed that information should be on a black box warning! Someone on this board posted they'd landed in the Cardiac ICU after being prescribed one of these drugs. I am still not clear on what I can and cannot take. The above information was provided by my pharmacist when I asked.
I think the key word is rare. Nothing in life is 100% guaranteed. Your ablation caries a risk but again very rare or small risk. One that may be worth it to maintain your longevity and a healthy heart. So rather than focus on that very small small chance that something may happen remember there is a much much larger chance everything will go fine.
A word of caution though ectopics (skipping beats) will continue beyond the ablation for your svt. They are two different conditions. They can feed off of each other but just so you aren't taken by surprise some of your heart conditions will continue but the ectopics are of very little consequence to the overall health of your heart. Good luck with the ablation. Considering you have the ectopics it is probably good you are considering the ablation. Having it done myself has had a very good impact on the overall health of my heart.
Hi Everyone, thank you so much for your comments. I ended up calling my primary doctor and he switched it over to Omnicef after I told him how afraid I was of that other drug and so far no problems (4 doses). Headaches are improving as well so I think its working. Today marks the first day I haven't taken advil in over a week. Not 100% but definitely improvement. Again, thanks for your comments, Tom, Dawn and Michelle.
You are not scared to death... otherwise reading that side effects would have killed you.
I usually avoid the "panic posts" here.
I'm not prone to it.
Panic is no good in any situation.
Listen to "Black Box" tapes of pilots moments before they hit. They don't panic. They hit check lists, work methodically, rely on intelligence and training... If Sully would have freaked out over the Hudson... how would that story have ended??
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.